January 11, 2012 at 7:48 pm #90398
quizzicalParticipantJanuary 11, 2012 at 7:48 pmPost count: 251
A question especially for the singers/performers out there….Do the meds affect your voice in any way?
I sing in what I describe as a “semi-professional” fashion, because I’m too young to say “semi-retired,” but right now my singing jobs are few and far between. But I try to sing when I can. I sing mostly classical music – specifically Renaissance, Baroque, church music, etc.
In addition, I have another part-time job where I do a lot of speaking. For that I use a microphone with a personal amplifier.
Six months ago I started a low dose of ADD meds (Vyvanse) and have been gradually increasing the dosage, although I’m still not at the maximum.
For the most part, the biggest problem I was having for the first few months was dry mouth. The vocal cords themselves didn’t seem to be overly affected, although I did sense a slight overall dryness.
Then about a month ago, I got viral laryngitis and it was the ABSOLUTE WORST I’d ever had. I could maybe sing (croak) four steps up the scale and then PHHHT: nothing, no phonation whatsoever. And of course my speaking voice sounded like I’d crawled out from under a rock.
I did my best to rest my voice, and didn’t sing until last week. But it was holiday season, with lots of family visits and so forth, so at times I probably talked more than I should have.
In and of itself, it’s nothing more than one of those “It’s a Cold, That’s Life” kind of story, but I was truly alarmed by how much worse the laryngitis was than usual, and also by how long it’s taken for my voice to fully return. It hasn’t yet, but it IS improving, and since I’m still convinced this is all just the result of a virus and I just have to wait it out, I haven’t gone to an ENT. Still, I have to wonder: could the meds be aggravating my condition? Would my recovery be faster if I weren’t on them?
I’m very curious to hear others’ experience with meds and their voices.
On the plus side, I’ve had fewer issues with nasal congestion since I started the meds. Although I’d rather have a stuffy nose than a swollen larynx, because you can still sing with a stuffy nose!REPORT ABUSE
Medications and the Voicequizzical2012-01-11T19:48:15+00:00